Headache-Adviser.com

Migraine Medication

by Laura
(Albany, NY)

Migraine Medication

Migraine Medication

I have suffered from migraines for years and have tried Relpax, Frova, Amerge, Midrin and Imitrex. So far, none of the triptans have done anything, but the Midrin does get rid of the migraine. The problem is that I have been getting a lot of headaches lately, not daily, but almost daily.

My MD had me try Imitrex despite other triptans not working. Of course, it didn't work. He also prescribed Elavil. That made me so drowsy in the morning that I could barely get up and slept right through my alarm several times. I was also still getting headaches.

I called my MD and told him the Imitrex did not work and that I didn't think I could tolerate the Elavil. I was told to try maxalt and nortriptyline. Isn't this really what I've already tried? Do you know of any other possible treatment plans or medications that I could discuss with my MD?

Laura

Answer:

Hi Laura,

First you have to look at why your headaches are increasing in frequency. The most common cause is stress and only you can deal with that. We all have it, but typically migraineurs do not have the best coping skills in response to work or home stressors. Try keeping a diary to localize what your triggers are and take a look at your lifestyle and how it impacts your headaches.



Having said all that..if your headaches are increasing in frequency, this is a bit of a neurological flag and you should have an MRI or CT of the brain. Also blood work to rule out things like thyroid that could make migraines worse.

Elavil, as a migraine medication, is best if started at 10mg and taken 2-3 hours before bed. If you were taking it right at bed time I would revisit this medication and give it a good 90 days. You might also consider seeing a neurologist and talking about Topamax or Depakote in addition to vitamin therapy.

One of the classic mistakes in treating migraines is to keep trying drug after drug after drug. This is called step-wise or "A,B,C" care. It doesn't work too well and you are a good example.

The key is to put alternative therapies, plus lifestyle changes plus medications all in place at the same time. I would also consider adding naprosyn to your maxalt or imitrex at the onset of a migraine, if you can tolerate it.

Good luck!
Mary Kay Betz MS RPA-C

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask The Expert.

Migraine Drugs Side Effects

by Ann
(Chicago)

Medication Side Effects

Medication Side Effects

It seems like every drug they put me on for my migraines causes side effects. Most doctors think I am nuts or neurotic or something. Am I? Or is this real. I have heard other people talk about this.

Answer:
I have many patients who experience the same thing so don't be discouraged. It is important that you find a doctor, PA or NP that you can talk to. Well informed practitioners are aware of the fact that there is such a person known as a "medication sensitive".

Why is this? Well in the field of neurology, one theory is that migraineurs overall have a sensitive nervous system due the fact that they suffer from a chronic pain condition. As a result, this could make someone like you more sensitive to many things..such as light even when you don't have a migraine, and an intolerance to many food items that others have no problems with.

So it would make sense that a person like you might be more sensitive to medications and experience more side effects. One of the ways we handle this in our clinic is to re-introduce the medication at far smaller doses and then increase very slowly, perhaps every few weeks or even months. This gives the brain time to get used to the drug. This approach might be frustrating for some as they may not see much of a change in their headaches, but in the long run it is worth it.

I have one patient with severe vertiginous migraine (where the vertigo is worse than the headache) and it has take six months to get her to tolerate the normal STARTING dose of propranolol. So far she has had no side effects, unlike when she was placed on it previously and she is quite amazed at the result..and it is working for the migraines.


Good luck..
Mary Kay Betz MS RPA-C

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask The Expert.

How long for preventive meds to work?

Hello,

Firstly, it's a great site! Lot of useful information. I suffer from CDH (probably CTTH is subtype, because they evolved from episodic headaches, and no migraine-like headaches) 1.5 years. My mother and grandmother had headaches in the past too (more than 20 years ago), ~3-4 headaches a week, but not constant and daily.

I've tried some preventive medications, but none of them worked, and none of them are listed as preventives (mirtazapine, escitalopram etc.). Amitriptyline was given 3 months as a preventive (25mg 2 weeks, 50mg 6weeks, 1 week 75, 1 week 100, 1 week 125), nothing changed. Then I started Depakote 500mg once a day for 1 month, the dosage was increased to 1000mg then for 1.5 month more, there is a small difference in headache intensity (hardly noticable), but no change in frequency/duration.

Should I ask my doctor switch the med or give Depakote more time? What medication should I try now? There are no other medical conditions except cold urticaria, mitral valve prolapse and Raynaud's disease, however, these medical conditions do not irritate me, and I even do not notice anything from MVP or Raynaud's disease.

Thank you for time!

Answer:

Hi,

I am going to assume that your doctor has done an MRI of the brain with headaches going on this long.

If you have been diagnosed with chronic tension type headache (CTTH) is is important to also look at the neck. Many times headaches and neck pain are intimately related. Spasming in the neck usually contributes to tension headaches. In our clinic we address this through massage, physical therapy and trigger point injections. I have had patients come in once a month for several months for the injections until the pain was relieved.

And based on that, if it is coming from the neck, an MRI of the cervical spine might be a good idea.

Generally when we see someone in chronic pain, we will do one or two days of IV infusions of steroid. If your doctor cannot do this for you, it might be worthwhile to do oral steroids for a couple of weeks to try and break the pain.

Amitriptyline is an excellent choice as it depakote for daily headache. In response to your original question, it can take about 90 days to get the benefit from medications. The brain takes that long to start making changes in terms of pain receptors. Amitriptyline is a very good anti-spasmotic and it also binds to nerve tissue to calm it down. We use it often for your problem.

What is interesting about your case is that you seem sure that you do not have migraine, yet there seems to be a family history. Tension headaches are not genetic. Raynauds and MVP are strongly associated with migraine. If you have tried a triptan and it took the pain away or even blunted it, then by definition your headache is a migraine. Just something to discuss with the doctor as many migraines are bilateral in nature and quite easily move into daily headache through over use of Tylenols and excedrins.

Hope this helps..good luck.
Mary Kay Betz MS RPA-C

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask The Expert.



Does the scenerio above sound like you? If not, or if you think you need more information please read about different types of headaches to find out which type of headache you are experiencing.

Sign up for the Headache Adviser Newsletter for the latest updates in headache medicine.

Enter your E-mail Address

Enter your First Name (optional)

Then

Don't worry -- your e-mail address is totally secure.
I promise to use it only to send you Headache-Adviser Newsletter.



Sign up for the RSS feed..it's free!


XML RSS
Add to My Yahoo!
Add to My MSN
Add to Google


Are you having headaches and neck pain?

I use only one pillow personally..The Chiroflow Pillow


mediflow pillow

Purchase one of the BEST pillows for neck pain, and start having a great nights sleep!




Sign up for the RSS feed..it's free!


XML RSS
Add to My Yahoo!
Add to My MSN
Add to Google

Protected by Copyscape Online Plagiarism Test





| Homepage |Written by | Privacy Policy | Medical Disclaimer|

Copyright© 2007-2012 Information Enterprises, LLC. The information on this website is for educational purposes only. See your doctor for headache treatment.